Alert archive / Montana / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 1, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 4, 2014, 3:07 PM MDT for Cascade County, Montana. It was in force for 38 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2014, 3:07 PM MDT (21:07 UTC)
- Expired
- May 4, 2014, 3:45 PM MDT
- In force
- 38 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Cascade County, MT
The radar
The Great Falls radar (KTFX), 10 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 3:20 PM MDT | HAIL 1.75 | Sun Prairie, MT | |
| May 4, 3:21 PM MDT | HAIL 1.75 | Vaughn, MT | |
| May 4, 3:32 PM MDT | TSTM WND GST 53 | 5 Wsw Great Falls, MT | 53 MPH THUNDERSTORM WIND GUST AT GREAT FALLS INTERNATIONAL AIRPORT AT 332 PM MDT. HAIL ALSO REPORTED. |
| May 4, 3:35 PM MDT | HAIL 0.88 | 4 S Great Falls, MT | NUMEROUS PEA TO NICKEL SIZE HAIL STONES. |
| May 4, 3:37 PM MDT | HAIL 1 | 2 Ene Great Falls, MT | |
| May 4, 3:38 PM MDT | HAIL 1 | 2 Nw Great Falls, MT | |
| May 4, 3:40 PM MDT | HAIL 0.88 | 2 Ese Great Falls, MT | LOTS OF PEA SIZED HAIL WITH A FEW LARGER. |
| May 4, 3:40 PM MDT | HAIL 1 | Great Falls, MT | |
| May 4, 3:41 PM MDT | HAIL 0.88 | 5 Wnw Great Falls, MT | PEA TO NICKEL SIZE HAIL STONES. |
| May 4, 3:45 PM MDT | HAIL 0.5 | 2 W Malmstrom Afb, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
807 WUUS55 KTFX 042107 SVRTFX MTC013-042145- /O.NEW.KTFX.SV.W.0001.140504T2107Z-140504T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 307 PM MDT SUN MAY 4 2014 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL CASCADE COUNTY IN CENTRAL MONTANA... * UNTIL 345 PM MDT * AT 300 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF FORT SHAW...AND MOVING EAST AT 30 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...PUBLIC. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... GREAT FALLS...BLACK EAGLE...VAUGHN...SUN PRAIRIE...MALMSTROM AFB... TRACY AND SAND COULEE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4761 11107 4737 11116 4750 11173 4764 11162 TIME...MOT...LOC 2105Z 283DEG 25KT 4754 11160 HAIL...1.00IN WIND...<50MPH $$ GUSTAFSON
2 follow-up statements
386
WWUS55 KTFX 042125
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
325 PM MDT SUN MAY 4 2014
MTC013-042145-
/O.CON.KTFX.SV.W.0001.000000T0000Z-140504T2145Z/
CASCADE MT-
325 PM MDT SUN MAY 4 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
CASCADE COUNTY UNTIL 345 PM MDT...
AT 324 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
GREAT FALLS...AND MOVING EAST AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...PUBLIC.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
GREAT FALLS...BLACK EAGLE...MALMSTROM AFB...TRACY AND SAND COULEE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4749 11161 4762 11151 4761 11107 4737 11116
TIME...MOT...LOC 2125Z 283DEG 25KT 4751 11140
HAIL...1.75IN
WIND...60MPH
$$
GUSTAFSON662 WWUS55 KTFX 042155 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 355 PM MDT SUN MAY 4 2014 MTC013-042205- /O.EXP.KTFX.SV.W.0001.000000T0000Z-140504T2145Z/ CASCADE MT- 355 PM MDT SUN MAY 4 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CASCADE COUNTY HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. LAT...LON 4749 11161 4762 11151 4761 11107 4737 11116 TIME...MOT...LOC 2125Z 283DEG 25KT 4751 11140 $$ GUSTAFSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:01 PM MDT, 6 minutes earlier.
Area forecast discussion, May 4, 3:01 PM MDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 301 PM MDT Sun May 4 2014 .DISCUSSION... Tonight through Tuesday...A generally unsettled pattern will continue through this period. With lingering low level moisture from the morning precipitation and daytime heating through breaks in the clouds, weak instability has developed across the area. In addition, a weak disturbance is moving through the moist westerly flow aloft and the frontal boundary over western/southwest Montana will move off the mountains. As a result, scattered showers with isolated thunderstorms have developed over the mountains of western and southwest Montana and are moving out over the plains. Small hail and gusty winds have already been reported from some storms, and this should continue into early this evening. Am not expecting storms to be severe at this point, but a few could become stronger than mentioned above. Showers and storms will generally decrease overnight as the airmass stabilizes and the disturbance exits the area. Westerly winds will also become breezy along the east slopes of the Rockies in the wake of the frontal boundary. The next feature to affect the area is an upper level trough of low pressure currently extending southwest from central Canada to off the Pacific Northwest coast. It will swing southeast into the Pacific northwest on Monday, and the resulting moist and slightly unstable southwesterly flow aloft will bring another round of scattered showers with possible afternoon/evening thunderstorms to the area. The right exit region of the upper level wind jet will move over southwest and south central Montana, so have focused higher chances for showers/thunderstorms there. The trough will begin to develop into a split flow Monday night into Tuesday as it swings into the Great Basin and Rocky Mountains. As a result, some energy will move into the southwestern CONUS and some will move through Montana. Forecast models have therefore decreased precipitation amounts over their previous runs across most of north central, central, and southwest Montana, leaving the main area of precipitation along and southeast of a Dillon to Lewistown line. With the northern branch of the upper trough moving across the state, a cool surface high pressure area will move south behind a cold front over north central Montana, spreading northerly surface winds over the area. Temperatures will generally remain near seasonal averages through Monday night, but they will fall to between 5 and 10 degrees below normal for Tuesday. Coulston Tuesday Night through Sunday...Forecast models maintaining good continuity and agreement over past several runs on progression of the broad upper-level trof that will bring cool, moist and unsettled conditions across MT through the first half of the week. Confidence is increasing that this weather system will take on a split-flow configuration, with the northern half of the trof extending from a closed low pressure area in central Alberta/Saskatchewan down to the MT/ID border, and the southern half extending from the Great Basin all the way to the US/Mexico border. As noted yesterday, a split flow regime can lead to reduced precipitation amounts over central/southwest MT as some of the moisture is diverted to the south and east, which is depicted in the latest model runs. The high precip areas that were initially forecast to move through the Bozeman-to-Lewistown area on Tues/Wed are now predicted to be further east toward Billings. This will reduce, but not eliminate, the "rain on melting snow" threat in the aforementioned area, as some locations may still see 0.25 to 0.40 inch of precip, leading to some localized stream rises during the latter half of the week. Remaining parts of the forecast area will see about half as much precipitation through early Thurs morning when the system exits into ern MT and the Dakotas. Thursday still looking mostly dry as weak ridging follows the departing system. Conditions transition to a more progressive, west-northwest flow pattern for Fri through Sun. A series of shortwave trofs embedded in the flow will move across the northern Rockies, bringing periods of showers Fri evening and again on Sun. Temperatures remaining at or slightly below normal through the period. Waranauskas && .AVIATION... UPDATED 1745Z. A moist and unsettled southwesterly flow aloft will continue over Montana through mid-day Monday as an upper level trough moves inland along the west coast. Band of rain/showers that moved through central Montana this morning brought rapidly changing conditions ranging from LIFR to VFR in short periods of time. This system is now moving east allowing breaks in the cloud shield to develop. Afternoon heating will cause the airmass over the entire region to become unstable with several rounds of showers and isolated thunderstorms likely moving through the forecast area between 18Z and 03Z. Once again, very fast categorical changes from VFR to MVFR/IFR or even LIFR are likely through this entire period with timing remaining an extremely low confidence proposition. To address this, I have added a tempo group during the climatologically favored times for spring convection to the terminals that are most likely to be affected. Conditions will stabilize overnight but mid and high level cloudiness will persist through noon Monday. Areas of fog are also possible overnight but confidence is too low to add to terminal forecast at this time. mpj && .PRELIMINARY POINT TEMPS/POPS... GTF 38 62 36 51 / 30 30 30 40 CTB 32 57 31 42 / 20 40 30 50 HLN 40 63 39 57 / 40 40 40 40 BZN 36 64 37 55 / 40 40 50 60 WEY 33 59 33 50 / 30 30 40 60 DLN 39 62 37 55 / 20 40 40 40 HVR 35 63 36 52 / 50 30 40 40 LWT 35 59 37 51 / 50 50 60 70 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/US.NationalWeatherService.GreatFalls.gov
In the hours before
Local storm report, May 4, 2:27 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
227 PM MDT SUN MAY 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HAIL 8 WSW FAIRFIELD 47.58N 112.15W
05/04/2014 M0.25 INCH TETON MT TRAINED SPOTTER
PEA SIZED HAIL COVERING THE GROUND TO ONE INCH IN
DEPTH. THUNDER AND LIGHTNING. LITTLE RAIN.
&&
NJLLocal storm report, May 4, 2:42 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
242 PM MDT SUN MAY 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM HAIL 3 ESE FAIRFIELD 47.59N 111.93W
05/04/2014 M0.25 INCH TETON MT TRAINED SPOTTER
PEA SIZED HAIL ABOUT ONE HALF INCH DEEP ON PAVEMENT.
&&
NJLSpecial weather statement, May 4, 2:59 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
259 PM MDT SUN MAY 4 2014
MTZ012-042145-
CASCADE MT-
259 PM MDT SUN MAY 4 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CASCADE COUNTY UNTIL 345
PM MDT...
AT 255 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM
PRODUCING HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER 9 MILES
NORTHEAST OF FORT SHAW...OR 16 MILES WEST OF GREAT FALLS...MOVING
EAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
SUN PRAIRIE...
GREAT FALLS...
BLACK EAGLE...
MALMSTROM AFB...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4770 11099 4768 11098 4763 11104 4760 11104
4754 11093 4755 11087 4741 11086 4748 11174
4761 11175 4762 11167 4770 11166
TIME...MOT...LOC 2058Z 273DEG 31KT 4756 11159
MPJLocal storm report, May 4, 3:01 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
301 PM MDT SUN MAY 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL SUN RIVER 47.53N 111.72W
05/04/2014 M0.75 INCH CASCADE MT TRAINED SPOTTER
PENNY SIZED HAIL.
&&
NJLThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 2:59 PM MDT | Special Weather Statement | TFX | Cascade | 46 min |
| May 4, 3:44 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 46 min |
| May 4, 4:29 PM MDT | Special Weather Statement | TFX | Chouteau | 46 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.